Lightning, El Paso
- When
- July 31, 1:45 PM MST
- Where
- El Paso County, 3.8 mi WSW of Fountain
- Injuries
- 12 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 38.665, -104.768
Twelve soldiers, involved in training exercise, were struck by lightning south of Butts Field on the north side of Fort Carson. Two soldiers were taken to a hospital in Colorado Springs, one in critical condition.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Twelve soldiers, involved in training exercise, were struck by lightning south of Butts Field on the north side of Fort Carson. Two soldiers were taken to a hospital in Colorado Springs, one in critical condition. The other ten soldiers were taken to the base hospital and later released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 12:37 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 137 PM MDT WED JUL 31 2013 .UPDATE... ISSUED AT 135 PM MDT WED JUL 31 2013 SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE EASTERN PLAINS...SO UPDATED POPS GRIDS THROUGH 04Z THIS EVE. ALSO INCORPORATED LATEST OBS DATA. MOORE && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 334 AM MDT WED JUL 31 2013 CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING WEAK WEST TO NORTHWEST FLOW ALOFT ACROSS THE STATE WITH UPPER LEVEL RIDGING ACROSS THE SOUTHERN ROCKIES BUILDING INTO THE DESERT SOUTHWEST AND SOUTHERN GREAT BASIN REGION AS AN EMBEDDED SHORT WAVE WITHIN THE FASTER ZONAL FLOW TRANSLATES ACROSS THE NORTHERN HIGH PLAINS WITH ITS ASSOCIATED COLD FRONT ACROSS NORTHERN NEBRASKA AT THIS TIME. WATER VAPOR IMAGERY ALSO INDICATING MUCH DRIER AIR ALOFT IN PLACE ACROSS THE AREA WITH MONSOONAL PLUME RE ESTABLISHED ACROSS OLD MEXICO AND INTO SOUTHERN ARIZONA AND SOUTHWESTERN NEW MEXICO AT THIS TIME. LEE TROUGHING IS IN PLACE ACROSS THE PLAINS WITH MOIST SOUTHERLY LOW LEVEL FLOW KEEPING DEW PTS IN THE LOWER TO MID 60S ACROSS THE FAR SE PLAINS...WITH DEWS IN THE 40S TO LOWER 50S ACROSS THE HIGH VALLEYS THROUGH THE I-25 CORRIDOR AND MAINLY IN THE 30S ACROSS THE HIGHER TERRAIN AT THIS TIME. WITH THE MOISTURE IN PLACE...ALONG WITH A WEAK LOW LEVEL JET ACROSS WESTERN KANSAS...HAS ALLOWED FOR A FEW SHOWERS TO DEVELOP ACROSS THE FAR SE PLAINS EARLY THIS MORNING. TODAY AND TONIGHT...WEAK WEST TO NORTHWEST FLOW ALOFT CONTINUES ACROSS THE STATE AS NORTHERN TIER SHORT WAVE CONTINUES INTO THE UPPER MIDWEST WITH UPPER LEVEL RIDGING CONTINUING TO BUILD INTO THE NORTHERN GREAT BASIN. LATEST MODELS INDICATING MOIST SOUTHERLY FLOW PERSISTING ACROSS THE FAR SE PLAINS AHEAD OF FRONTAL BOUNDARY PUSHING INTO NORTHWESTERN KANSAS WITH DEW PTS PROGGED IN THE MID 50S TO LOWER 60S THROUGH THE AFTERNOON. THIS...ALONG WITH STRONG SOLAR HEATING...SHOULD ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE FAR SE PLAINS THIS AFTERNOON. A FEW OF THESE STORMS COULD BE ON THE STRONG SIDE WITH CAPES PROGGED BETWEEN 600-1200 J/KG THOUGH GENERALLY WEAK SHEAR ALOFT. MODELS AGAIN DEVELOP A LOW LEVEL JET ACROSS WESTERN KANSAS LATER TONIGHT WHICH WILL KEEP THE POTENTIAL FOR ELEVATED CONVECTION ACROSS THE FAR SE PLAINS INTO EARLY THURSDAY MORNING. FURTHER WEST WITH DRIER AIR IN PLACE (00Z PWATS AT GJT (0.34 INCHES) AND BOU (0.66 INCHES) BETWEEN 50 AND 100 PERCENT OF NORMAL RESPECTIVELY) SHOULD CONTINUE TO SEE GENERALLY ISOLATED HIGH BASED CONVECTION ACROSS THE HIGHER TERRAIN. CONVECTION TO REMAIN DIURNAL AND SHOULD SEE STORMS DIMINISHING THROUGH THE LATE EVENING AND ENDING OVERNIGHT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 334 AM MDT WED JUL 31 2013 THURSDAY... GUIDANCE INDICATES A FEW SHOWERS WILL BE POSSIBLE EARLY IN THE MORNING OVER THE FAR SE PLAINS...AND HAVE INCLUDED A LOW POP TO ACCOUNT FOR THIS. OTHERWISE...BEST CHANCE OF STORMS THIS DAY WILL BE OVER THE MTNS...ESPECIALLY THE CONTDVD AS ANOTHER SLUG OF MOISTURE ASSOCIATED WITH THE MONSOON ADVECTS INTO THE HIGHER TRRN. THE PLAINS SHOULD REMAIN MOSTLY DRY. THE EXCEPTION MAY BE THE FAR SE PLAINS AS A DISTURBANCE TO THE N OF THE FCST AREA WILL LIKELY SET OFF AN MCS OVER THE C HIGH PLAINS. HOW FAR S THIS MCS REACHES IS UNCERTAIN. GUIDANCE SHOWS THE SYSTEM DEVELOPING...WITH SOME GUIDANCE KEEPING IT IN NEBRASKA WHILE OTHER GUIDANCE INITIATES IT IN FAR E CO/W KS. SOME OF THE RAIN THU AFTERNOON IN THE MTNS COULD BE HEAVY...AND FLASH FLOODING IN THE WEST FORK COMPLEX MAY BE AN ISSUE. FRIDAY... MTNS APPEAR DRIER ON THIS DAY WITH LOWER END SCTD POPS LIKELY OVER THE HIGHER TRRN. A COOL FRONT COMES DOWN ON THE PLAIN AND THIS MAY HELP INITIATE SOME CONVECTION ALONG THE I-25 CORRIDOR LATE IN THE DAY. POPS ON THE PLAINS SHOULD BE A BIT HIGHER THAN ON THU...ESPECIALLY DURING THE EVENING HOURS FRI. SATURDAY... THIS DAY STILL APPEARS TO BE ON THE WET SIDE. WEAK DISTURBANCE WILL MOVE ACROSS TO THE NORTH AND THE PLAINS WILL BE IN A MORE CLASSIC "DAY-2" SETUP (POST FRONTAL). FLOW WILL WEAK THROUGHOUT THE COLUMN SO SVR THREAT MARGINAL BUT WITH BETTER MSTR OVER THE ENTIRE AREA WE WILL LIKELY SEE QUITE A BIT OF SLOW MOVING CONVECTION. THE CHANCE OF FLASH FLOODING OVER THE BURN SCARS WILL BE HIGHER THAN NORMAL SATURDAY AFTERNOON. SUNDAY... APPEARS TO BE A DRIER DAY...ESPECIALLY ALONG THE CONTDVD. E MTNS AND PLAINS WILL CONTINUE TO SEE SCTD/ISOLD SHOWERS. FLOW IS FCST TO BE VERY WEAK AND FORCING WILL BE WEAK. MONDAY-TUESDAY... GUIDANCE WANTS TO MAKE IT QUITE WET. EVEN THE ECMWF APPEARS UNCHARACTERISTICALLY WET OVER THE CENTRAL HIGH PLAINS. DUNNO HOW MUCH CONFIDENCE I WANT TO PUT INTO THIS JUST YET BUT HAVE KEPT SCTD POPS IN FOR THE ENTIRE REGION DURING THE AFTERNOON AND EVENING HOURS. HPC LONG RANGE GUIDANCE IS ALSO BUYING INTO THIS WETTER PATTERN. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 334 AM MDT WED JUL 31 2013 VFR CONDITIONS EXPECTED AT TAF SITES THROUGH THE NEXT 24 HOURS. ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN...WITH THE BEST CHANCES OF CONVECTION AFFECTING THE TERMINALS REMAINING AT COS. HOWEVER PROBABILITIES REMAIN LOW AND WILL KEEP VCTS IN TAF ATTM. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOORE SHORT TERM...MW LONG TERM...HODANISH AVIATION...MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 106 PM MDT WED JUL 31 2013 COZ058>089-093>099-011315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 106 PM MDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING...WITH THE BEST COVERAGE EXPECTED ACROSS THE FAR SOUTHEAST PLAINS NEAR THE KANSAS BORDER. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL GREATER THAN ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS OF 60 MPH. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...AND PERIODS OF HEAVY RAIN. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AS WELL. THE MAIN THREATS FROM THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND AND GUSTY WINDS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED EVERY DAY DURING THIS PERIOD. THE BEST CHANCE FOR STORMS THAT COULD PRODUCE HEAVY RAIN WILL BE FRIDAY...MONDAY AND TUESDAY. DURING THESE 3 DAYS THE MONSOON PLUME IS EXPECTED TO BE OVER THE STATE AND UPSLOPE FLOW WILL BE IN PLACE. DURING THE REMAINDER OF THE PERIOD...SHOWERS AND THUNDERSTORMS ARE EXPECTED...BUT THE COVERAGE WILL BE LESS AND THE THREAT OF HEAVY RAIN WILL NOT BE AS GREAT. ALL STORMS DURING THIS PERIOD WILL BE CAPABLE OF GUSTY WINDS TO 45 MPH AND POSSIBLY SMALL HAIL. ALL STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEAST PLAINS. 27/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT WED JUL 31 2013 COZ081-084-085-311800- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 1130 AM MDT WED JUL 31 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS INCLUDES...THE WALDO CANYON BURN SCAR. AT 1118 AM MDT...DOPPLER RADAR INDICATES VERY LIGHT SHOWERS ARE CURRENTLY OVER AND AROUND THE WALDO CANYON BURN SCAR. LESS THAN A TENTH OF AN INCH OF RAIN IS EXPECTED FROM THESE SHOWERS OVER THE NEXT 30 MINUTES. PJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1259 PM MDT WED JUL 31 2013 COZ084-312100- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- INCLUDING THE CITIES OF...BLACK FOREST...AIR FORCE ACADEMY 1259 PM MDT WED JUL 31 2013 A THUNDERSTORM...PRODUCING MOSTLY MODERATE...BUT SOME LOCALLY HEAVY RAIN...WILL TRACK SOUTHEAST ACROSS THE BLACK FOREST BURN SCAR AREA OF NORTHERN EL PASO COUNTY THROUGH 2 PM MDT. AT THE PRESENT TIME...THIS STORM IS EXPECTED TO PRODUCE UP TO A HALF INCH OF RAINFALL. THIS AMOUNT OF RAIN MAY CAUSE SOME MINOR LOCAL RUNOFF AND DEBRIS FLOW PROBLEMS. STAY TUNED FOR FURTHER INFORMATION. A FLOOD ADVISORY OR FLASH FLOOD WARNING MAY BE ISSUED ON SHORT NOTICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 102 PM MDT WED JUL 31 2013 COZ098-311945- LAMAR VICINITY/PROWERS COUNTY- 102 PM MDT WED JUL 31 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO... AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF TWO BUTTES...OR 22 MILES NORTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL PROWERS COUNTY. PENNY SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PJC
The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458181.